Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Lincoln, IL

May 3, 20184 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 3, 2018, 6:22 AM CDT for 4 counties in Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 6:22 AM CDT (11:22 UTC)
Expired
May 3, 2018, 7:15 AM CDT
In force
53 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, IL, Coles County, IL, Cumberland County, IL, Shelby County, IL

The radar

The Evansville,IN radar (KVWX), 123 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS53 KILX 031122
SVRILX
ILC023-029-035-173-031215-
/O.NEW.KILX.SV.W.0006.180503T1122Z-180503T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
622 AM CDT THU MAY 3 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coles County in east central Illinois...
  Northwestern Clark County in east central Illinois...
  Southeastern Shelby County in central Illinois...
  Cumberland County in east central Illinois...

* Until 715 AM CDT

* At 622 AM CDT, a severe thunderstorm was located near Montrose, or
  8 miles northeast of Effingham, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Charleston, Toledo, Casey, Neoga, Greenup, Martinsville, Ashmore,
  Westfield, Jewett, Montrose, Janesville, Hutton, Woodbury, Sigel,
  Fox Ridge State Park, Lincoln Trail State Park, Union Center and
  Trilla.

This includes the following highways...
 Interstate 57 between mile markers 169 and 177.
 Interstate 70 between mile markers 105 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3917 8823 3917 8847 3922 8847 3921 8857
      3925 8860 3957 8797 3948 8796 3948 8784
      3933 8768
TIME...MOT...LOC 1122Z 241DEG 35KT 3921 8846 

HAIL...<.75IN
WIND...60MPH
 
$$

Smith
3 follow-up statements
307 
WWUS53 KILX 031137
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
637 AM CDT THU MAY 3 2018

ILC173-031147-
/O.CAN.KILX.SV.W.0006.000000T0000Z-180503T1215Z/
Shelby-
637 AM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3917 8831 3921 8836 3923 8838 3926 8839
      3932 8845 3957 8797 3948 8796 3948 8784
      3933 8768
TIME...MOT...LOC 1137Z 241DEG 35KT 3928 8829 

$$

ILC023-029-035-031215-
/O.CON.KILX.SV.W.0006.000000T0000Z-180503T1215Z/
Coles-Clark-Cumberland-
637 AM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHEASTERN COLES...NORTHWESTERN CLARK AND CUMBERLAND
COUNTIES...

At 637 AM CDT, a severe thunderstorm was located over Toledo, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Charleston, Toledo, Casey, Neoga, Greenup, Martinsville, Ashmore,
Westfield, Jewett, Janesville, Hutton, Woodbury, Fox Ridge State
Park, Lincoln Trail State Park and Union Center.

This includes the following highways...
 Interstate 57 near mile marker 176.
 Interstate 70 between mile markers 108 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3917 8831 3921 8836 3923 8838 3926 8839
      3932 8845 3957 8797 3948 8796 3948 8784
      3933 8768
TIME...MOT...LOC 1137Z 241DEG 35KT 3928 8829 

HAIL...<.75IN
WIND...60MPH
 
$$

Smith
559 
WWUS53 KILX 031155
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
655 AM CDT THU MAY 3 2018

ILC023-029-035-031215-
/O.CON.KILX.SV.W.0006.000000T0000Z-180503T1215Z/
Coles-Clark-Cumberland-
655 AM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHEASTERN COLES...NORTHWESTERN CLARK AND NORTHEASTERN
CUMBERLAND COUNTIES...

At 654 AM CDT, a severe thunderstorm was located 7 miles northwest of
Casey, or 9 miles southeast of Charleston, moving northeast at 40
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Casey, Martinsville, Ashmore, Westfield, Hutton, Lincoln Trail State 
Park and Union Center.

This includes Interstate 70 between mile markers 121 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3923 8809 3929 8813 3936 8813 3941 8814
      3945 8816 3957 8797 3948 8796 3948 8784
      3933 8768
TIME...MOT...LOC 1154Z 241DEG 35KT 3936 8810 

HAIL...<.75IN
WIND...60MPH
 
$$

Smith
768 
WWUS53 KILX 031209
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
709 AM CDT THU MAY 3 2018

ILC023-029-035-031219-
/O.EXP.KILX.SV.W.0006.000000T0000Z-180503T1215Z/
Coles-Clark-Cumberland-
709 AM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLES...
NORTHWESTERN CLARK AND NORTHEASTERN CUMBERLAND COUNTIES WILL EXPIRE
AT 715 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with additional thunderstorms in the area.

LAT...LON 3923 8809 3929 8813 3936 8813 3941 8814
      3945 8816 3957 8797 3948 8796 3948 8784
      3933 8768
TIME...MOT...LOC 1209Z 241DEG 35KT 3942 8797 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:36 AM CDT, 46 minutes earlier.

Area forecast discussion, May 3, 5:36 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
536 AM CDT Thu May 3 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 238 AM CDT Thu May 3 2018

Line of storms that has marched across Missouri the last several
hours is moving into the Illinois River valley as of 2 am, with a
secondary wing of convection approaching I-74 from the southwest.
So far, the main activity in our area has been some stronger wind
gusts, which should be the main issue through sunrise. An MCV
moving across eastern Iowa will move through northern Illinois
early this morning, with a trailing surface boundary resulting in
a period of dry conditions over the northern CWA this morning.
However, several of the high-res models bring additional
showers/storms into the area toward midday. Some question as to
the amount of destabilization that may take place, though NAM/GFS
both suggest CAPE's above 1,000 J/kg by that point. Latest SPC
Day1 outlook continues a slight risk across the northwest half of
the forecast area.

The area of storms will move northeast into the afternoon, and a
period of dry conditions is likely before the main line of storms
arrives this evening.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 238 AM CDT Thu May 3 2018

A limited risk of severe weather continues into Friday across
southeast Illinois, as the actual cold front passes around early
afternoon. NMM model suggests a narrow band of convection with
the front, while the ARW is more isolated. However, CAPE's south
of I-70 reach above 1,000 J/kg with decent 0-6km bulk shear, so
stronger storms are plausible.

The weekend will start off dry, though focus remains on a cold
front dropping southward on Sunday. The GFS and European models
are relatively similar, though the GFS is a bit more widespread
with the precipitation. Main shower/storm activity looks to be in
the afternoon. The two models are in decent agreement with the
midweek system as well, though the highest rain chances appear
just beyond the current forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 535 AM CDT Thu May 3 2018

Timing of thunderstorms across the area and their affect on cigs
and vsbys will be the main forecast concern this forecast period.
A cold front well out to our west will edge slowly towards the
forecast area and bring a couple of rounds of TSRA to the region.
One such band of showers and storms has shifted into east central
and southeast Illinois. Additional redevelopment is expected this
afternoon across the TAF region with the possibility for additional
development along a cold front tonight into early Friday morning.
Away from any storms, VFR conditions will prevail into tonight.
Surface winds will continue from a south to southwest direction
today into tonight with speeds of 12 to 17 kts with gusts up to 23
kts. Any thunderstorm that moves across a TAF site will experience
higher gusts in or near the TSRA.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Smith
Hazardous weather outlook, May 3, 4:42 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
442 AM CDT Thu May 3 2018

ILZ027>031-036>038-041100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
442 AM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will be possible early this morning with
redevelopment expected this afternoon. Some of the thunderstorms
will have the potential to produce damaging winds, large hail, an
isolated tornado and the threat from heavy rainfall which may
lead to flooding. A second round of severe weather is possible
again tonight and through the early morning hours of Friday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There will be another chance for thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed again this afternoon and evening.
At this time it appears we may see two rounds of thunderstorms
which may require activation, with the first threat occurring from
2 pm until 8 pm, with a second round of storms occurring from
9 pm until 2 am Friday.

ILZ040>043-047>053-041100-
Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Sangamon-
Schuyler-Scott-
442 AM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will be possible early this morning with
redevelopment expected this afternoon. Some of the thunderstorms
will have the potential to produce damaging winds, large hail,
an isolated tornado and the threat of heavy rainfall which may
lead to flooding. A second round of severe weather is possible
again tonight and through the early morning hours of Friday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There will be another chance for thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed again this afternoon and evening.
At this time it appears we may see two rounds of thunderstorms
which may require activation, with the first threat occurring
from 2 pm until 8 pm, with a second round of storms occurring
from 9 pm until 2 am Friday.

ILZ044>046-054>057-061-041100-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
442 AM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will occur early this morning with
redevelopment possible this afternoon. A few of the storms
will be capable of producing gusty winds and hail, along
with the threat for heavy rainfall.

Another round of thunderstorms will be possible late tonight and
through the early morning hours of Friday. Again, a few strong
storms will be possible with gusty winds, hail and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There may be a few thunderstorms around the area in the morning
hours. At this time, severe weather is not anticipated.

There will be another chance for thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again late
this evening.

ILZ062-063-066>068-071>073-041100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
442 AM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will occur early this morning with
additional thunderstorms redeveloping this afternoon. A few of
the storms will be capable of producing gusty winds and hail,
along with the threat for heavy rainfall.

Another round of thunderstorms will be possible late tonight,
probably after Midnight. Again, a few strong storms will be
possible with gusty winds, hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will be possible on Friday. A few strong
storms may occur in the afternoon producing gusty winds and locally
heavy rainfall.

There will be another chance for thunderstorms Sunday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again late this
evening.

Smith

In the hours before

Special weather statement, May 3, 2:06 AM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
206 AM CDT THU MAY 3 2018

ILZ036-037-041-042-047-048-030800-
Logan-Tazewell-Mason-Menard-Cass-Fulton-
206 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MENARD...NORTHWESTERN
LOGAN...SOUTHEASTERN FULTON...TAZEWELL...NORTHEASTERN CASS AND MASON
COUNTIES UNTIL 300 AM CDT...

At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. David to near Chandlerville. Movement
was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pekin, Havana, Mason City, Morton, Tremont, Mackinaw, Delavan,
Manito, Minier, South Pekin, Hopedale, Goodfield, Green Valley, San
Jose, Chandlerville, Emden, Armington, Bath, Easton and Hartsburg.

This includes the following highways...
 Interstate 155 between mile markers 0 and 28.
 Interstate 55 between mile markers 126 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
central and west central Illinois.

LAT...LON 4061 8927 4018 8932 4003 9025 4046 9007
TIME...MOT...LOC 0706Z 254DEG 44KT 4041 9003 4005 9022

Shimon
Special weather statement, May 3, 3:24 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Lincoln IL
324 AM CDT THU MAY 3 2018

ILZ042-051>053-030915-
Logan-Sangamon-Macon-Christian-
324 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...NORTHERN
CHRISTIAN...SANGAMON AND WESTERN MACON COUNTIES UNTIL 415 AM CDT...

At 323 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springfield to near Virden. Movement was
east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Springfield, Taylorville, Chatham, Auburn, Sherman, Rochester,
Riverton, Pawnee, Moweaqua, Kincaid, Harristown, Warrensburg,
Divernon, Blue Mound, Edinburg, Stonington, Illiopolis, Niantic,
Mechanicsburg and Mount Auburn.

This includes the following highways...
 Interstate 55 between mile markers 77 and 102.
 Interstate 72 between mile markers 91 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3967 8982 3984 8973 4002 8901 3962 8903
      3951 8953 3952 8954 3952 8986
TIME...MOT...LOC 0823Z 250DEG 45KT 3984 8969 3953 8980

Shimon
Special weather statement, May 3, 6:10 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
610 AM CDT THU MAY 3 2018

ILZ054>057-061>063-066-031200-
Douglas-Coles-Effingham-Clark-Moultrie-Shelby-Cumberland-Edgar-
610 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLES...NORTHWESTERN CLARK...
SOUTHEASTERN SHELBY AND NORTHWESTERN CUMBERLAND COUNTIES UNTIL 700 AM
CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stewardson, or 13 miles southeast of Shelbyville, moving northeast at
40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Charleston, Mattoon, Neoga, Oakland, Kansas, Ashmore, Stewardson,
Westfield, Lerna, Janesville, Rardin, Paradise, Hutton, Strasburg,
Gays, Trowbridge, Etna, Fairgrange, Fox Ridge State Park and Bushton.

This includes Interstate 57 between mile markers 171 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3920 8860 3936 8871 3969 8804 3945 8788
TIME...MOT...LOC 1110Z 241DEG 35KT 3932 8857

Smith
Special weather statement, May 3, 6:18 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Lincoln IL
618 AM CDT THU MAY 3 2018

ILZ066-067-071-072-031200-
Clay-Richland-Jasper-Effingham-
618 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NORTHERN RICHLAND...CLAY
AND SOUTHEASTERN EFFINGHAM COUNTIES UNTIL 700 AM CDT...

At 616 AM CDT, Doppler radar was tracking a strong thunderstorm over
Iola, or 11 miles northwest of Flora, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Flora, Newton, Louisville, Clay City, Dieterich, Edgewood, Xenia,
Bible Grove, Ste. Marie, Willow Hill, Wheeler, Iola, Sailor Springs,
Ingraham, West Liberty, Bogota, Dundas, Mason, Oskaloosa and Rose
Hill.

This includes Interstate 57 between mile markers 142 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 8870 3892 8870 3916 8812 3886 8794
      3885 8795 3885 8793 3881 8791 3860 8867
      3861 8868
TIME...MOT...LOC 1116Z 241DEG 35KT 3879 8864

Smith

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:06 AM CDTSpecial Weather StatementILXMason, Tazewell54 min
May 3, 3:24 AM CDTSpecial Weather StatementILXSangamon51 min
May 3, 6:10 AM CDTSpecial Weather StatementILXColes50 min
May 3, 6:18 AM CDTSpecial Weather StatementILXClay, Jasper42 min
May 3, 6:51 AM CDTSpecial Weather StatementILXCrawford, Lawrence, Richland39 min
May 3, 7:01 AM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.